Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 157, NWS Lincoln, IL

May 24, 2006Macon County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 2006, 4:27 PM CDT for Macon County, Shelby County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2006, 4:27 PM CDT (21:27 UTC)
Expired
May 24, 2006, 5:30 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Macon County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 71 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 242127
SVRILX
ILC115-173-242230-
/O.NEW.KILX.SV.W.0157.060524T2127Z-060524T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
427 PM CDT WED MAY 24 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN CENTRAL ILLINOIS.
  MACON COUNTY IN CENTRAL ILLINOIS.

* UNTIL 530 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES WEST OF MOWEAQUA...OR ABOUT 8 MILES NORTHEAST OF
  TAYLORVILLE...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOWEAQUA...
  HARRISTOWN...
  MACON...
  WESTERVELT...
  DECATUR...
  MOUNT ZION...
  LONG CREEK...
  FINDLAY...

OTHER LOCATIONS IN THE WARNING INCLUDE...BOODY...CLARKSBURG...
COWDEN...ELWIN...FORSYTH...SHELBYVILLE AND LAKEWOOD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3948 8902 3965 8902 3968 8908 3979 8913
      3987 8910 4004 8890 3975 8882 3959 8882
      3955 8875 3934 8869 3932 8869 3924 8887

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 24, 3:00 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED MAY 24 2006

.DISCUSSION...
MAIN CONCERN IN THIS FORECAST CYCLE IS THE CONVECTION EXPECTED TO
FIRE OVER REGION TODAY AND TONIGHT...LINGERING INTO THURSDAY NIGHT.
THEN DRY CONDITIONS THROUGH THE REST OF THE PERIOD.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MOISTURE CHANNEL SATELLITE IMAGERY SHOWS UPPER LOW CENTER IN
SOUTHEASTERN ND WITH RAPID DRYING SEEN BEHIND SIGNIFICANT SHORTWAVE
ROTATING EAST OVER IA. THIS SHORTWAVE EXTENDED FROM SOUTHEAST MN
OVER EASTERN IA TO NORTH CENTRAL MO. THIS EASTWARD ROTATION SHOULD
CONTINUE TO ENHANCE THE UPPER LEVEL DIFLUENCE OVER A CONTINUING
DESTABLIZING AIRMASS. NORTH-SOUTH MOISTURE AXIS IS OVER CENTRAL MO
IN LOW LEVELS. EASTERN EDGE OF THE DEEPER LOW LEVEL MOISTURE
CONTINUED TO ADVECT EAST INTO THE CWA...AS THE SURFACE DEW POINTS
CONTINUE TO INCREASE. 18Z UPPER AIR RUN AT ILX CONTINUES TO SHOW
COULD WINDS ALOFT THOUGH THE SHEAR IS LIMITED...OTHER THAN AT THE
LOWEST LAYERS. EXPECT SEVERE POTENTIAL IN THE NORTHERN 2/3 OF CWA IN
THE AFTERNOON/EVENING WITH THE UPPER LEVEL WAVE MOVING
THROUGH...DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT WITH A
ISOLATED TORNADO POSSIBLE. LATER DEVELOPMENT POSSIBLE THIS EVENING
TO MOVE INTO SOUTHEAST CWA WITH LOW LEVEL JET TO STRENGTHEN OVER
SOUTHERN MO.

AS THE SURFACE LOW MOVES INTO THE STATE OVERNIGHT AND THROUGH THE
DAY THURSDAY...THE FOCUS OF POSSIBLE REDEVELOPMENT SHIFTS TO
SOUTHEAST SECTIONS OF THE CWA AHEAD OF THE FRONT.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
EXTENDED MODELS ARE VERY SIMILAR IN PROG OF BUILDING OF UPPER RIDGE
OVER CENTRAL US. THE RIDGE WILL AID IN HOLDING THE SURFACE FRONTAL
ZONE OFF TO THE WEST THROUGH THE PERIOD. THERE MAY BE CONVECTION TO
FIRE ON THE FRONT AND DRIFT INTO THE WARNING AREA...HOWEVER IS STILL
TOO EARLY TO CARRY THESE POPS. THEREFORE...WILL STAY WITH MAINLY DRY
EXTENDED PERIODS. NO SIGNIFICANT CHANGES MADE TO THE GRIDS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GOETSCH
Hazardous weather outlook, May 24, 11:07 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT WED MAY 24 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-251200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1107 AM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL APPROACH THE AREA TODAY AND INTERACT WITH WARM
MOIST AIR FROM THE GULF OF MEXICO. THIS COMBINATION WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA TODAY AND INTO TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE. THE PRIMARY
RISK OF SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO LATER IS ALSO POSSIBLE THIS AFTERNOON AND
INTO THIS EVENING WEST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AND THURSDAY NIGHT
AS A WEAK SYSTEM MOVES THROUGH THE AREA. AT THIS TIME...NONE OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND INTO TONIGHT.

HJS

In the hours before

Local storm report, May 24, 3:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
359 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 N EUREKA              40.76N 89.28W
05/24/2006  M76 MPH          WOODFORD           IL   EMERGENCY MNGR

            50 MPH SUSTAINED...DUST AND DEBRIS IN THE AIR

&&

KELLY
Local storm report, May 24, 4:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     EUREKA                  40.72N 89.28W
05/24/2006                   WOODFORD           IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF EUREKA.

&&

SCHAFFER
Local storm report, May 24, 4:08 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     ROME                    40.88N 89.51W
05/24/2006                   PEORIA             IL   EMERGENCY MNGR

            8 INCH TREE LIMB DOWN.

&&

SCHAFFER
Local storm report, May 24, 4:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     GRIDLEY                 40.74N 88.88W
05/24/2006                   MCLEAN             IL   AMATEUR RADIO

            LARGE TREES DOWN IN GRIDLEY.

&&

SCHAFFER
Local storm report, May 24, 4:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
425 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     PALMER                  39.46N 89.41W
05/24/2006                   CHRISTIAN          IL   EMERGENCY MNGR

            POWER LINES DOWN IN PLAMER.

&&

SCHAFFER
Local storm report, May 24, 4:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
427 PM CDT WED MAY 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     1 SSE WASHBURN          40.91N 89.28W
05/24/2006                   WOODFORD           IL   EMERGENCY MNGR

            POWER LINES DOWN IN WASHBURN.

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:44 PM CDTSevere Thunderstorm WarningILXFulton46 min
May 24, 2:59 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon46 min
May 24, 3:23 PM CDTSevere Thunderstorm WarningILXTazewell50 min
May 24, 3:26 PM CDTSevere Thunderstorm WarningILXPeoria49 min
May 24, 3:33 PM CDTSevere Thunderstorm WarningILXFulton, Mason34 min
May 24, 3:47 PM CDTSevere Thunderstorm WarningILXMcLean, Woodford43 min
May 24, 3:55 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon50 min
May 24, 3:59 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford46 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningILXChristian33 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt56 min
May 24, 4:53 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean32 min
May 24, 4:59 PM CDTSevere Thunderstorm WarningILXShelby31 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningILXChampaign54 min
May 24, 5:09 PM CDTSevere Thunderstorm WarningILXColes, Douglas66 min
May 24, 5:13 PM CDTTornado WarningILXMoultrie, Shelby32 min
May 24, 5:24 PM CDTTornado WarningILXColes, Douglas36 min
May 24, 5:31 PM CDTSevere Thunderstorm WarningILXCumberland59 min
May 24, 5:34 PM CDTSevere Thunderstorm WarningILXChampaign36 min
May 24, 5:35 PM CDTSevere Thunderstorm WarningILXVermilion55 min
May 24, 5:49 PM CDTTornado WarningILXClark, Edgar41 min
May 24, 5:57 PM CDTTornado WarningILXColes, Douglas18 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningILXEffingham46 min
May 24, 6:30 PM CDTSevere Thunderstorm WarningILXClark30 min
May 24, 6:33 PM CDTSevere Thunderstorm WarningILXJasper42 min
May 24, 6:39 PM CDTSevere Thunderstorm WarningILXClay, Richland66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.